Overview, Causes, & Risk Factors
Hepatitis, or inflammation of the liver, can be caused by medicines.
What is going on in the body?
The liver removes many medicines and toxic substances from the body. When a medicine causes inflammation of the liver, many problems can occur in the body. Liver cells may be destroyed. The liver may even stop working. Hepatitis sometimes occurs because too much medicine was taken. In other cases, it is caused by an allergic type of reaction.
What are the causes and risks of the disease?
There is a very long list of medicines that may cause hepatitis. This list includes common medicines, such as acetaminophen, aspirin, antibiotics, and oral contraceptives. Hepatitis can also be caused by medicines used to treat high blood pressure, high cholesterol, and seizures.
With some medicines, such as acetaminophen, the risk of hepatitis is higher in a person who takes larger amounts of the medicine. With other medicines, the response is not predictable and not related to the amount of medicine given.
Symptoms & Signs
What are the signs and symptoms of the disease?
Any type of hepatitis may cause these symptoms:
Diagnosis & Tests
How is the disease diagnosed?
Diagnosis of drug-induced hepatitis begins with a history and physical exam. Liver function tests and a complete blood count, or CBC, are usually ordered. The provider will then determine if a medicine or something else is causing the hepatitis.
Prevention & Expectations
What can be done to prevent the disease?
Often, nothing can be done to prevent this condition. Prescription medicines should always be taken as prescribed. Over-the-counter medicines should be taken only as needed, and label directions should be followed.
What are the long-term effects of the disease?
Severe drug-induced hepatitis can result in death, though this is rare. Permanent liver problems may also rarely occur. Usually, there are no long-term effects.
What are the risks to others?
Drug-induced hepatitis is not contagious, and poses no risk to others.
Treatment & Monitoring
What are the treatments for the disease?
The medicine causing the hepatitis is almost always stopped right away. Early treatment often prevents more serious problems. In severe cases, a person must go into the hospital for further treatment. Treatment may include medicines to reduce liver inflammation. Stopping the medicine that caused the hepatitis often makes symptoms go away within a few days.
What are the side effects of the treatments?
Stopping a medicine may make the condition it was prescribed for come back or worsen. Medicines all have side effects, including allergic reactions and stomach upset.
What happens after treatment for the disease?
Generally, symptoms go away after treatment and the person can return to normal activities.
How is the disease monitored?
Repeat blood tests, including a CBC and liver function tests, may be recommended. Any new or worsening symptoms should be reported to the healthcare provider.
Article type: xmedgeneral